1 (edited by eli Tue, 20 Dec 2011 19:26:30)

Topic: Abnormal heartbeat after gem/cis

My wife had her first session of Gemcitabine/Cisplatin today.

She is complaining about abnormal heartbeat. She says that her heart is "doing something unusual" and is "working extra hard". She feels that the problem got a bit worse as the day went by.

We just got off the phone with our home care nurse. The guy asked us to check her pulse.  The pulse was normal (72).  The guy said that normal pulse is a good sign. He said there is no reason to panic. He asked my wife to spend the rest of the day in bed. At the same time, he told us to watch this carefully. He told us to go to ER if the problem gets worse.

Here's the medication she took today:

Before chemo: IV of Zofran and Dexamethasone at the hospital

After chemo: Advil and Tylenol for a bad headache. We checked with our oncology nurse before taking it. She said fine. The home care nurse also said it's not a problem.

I'm curious if anyone else experienced abnormal heartbeat after chemo? The feeling that heart is doing something unusual but the pulse stays normal?

Re: Abnormal heartbeat after gem/cis

Eli...I would take her to the ER.  EKG?

THIS INFORMATION IS NOT INTENDED NOR IMPLIED TO BE A SUBSTITUTE FOR PROFESSIONAL MEDICAL ADVICE. YOU SHOULD ALWAYS SEEK THE ADVICE OF YOUR PHYSICIAN OR OTHER QUALIFIED HEALTH CARE PROVIDER

3 (edited by PCL1029 Wed, 21 Dec 2011 00:46:11)

Re: Abnormal heartbeat after gem/cis

Hi,Eli
Sometimes dexamethasone ,a steroid, may be the cause. But if just given as premed for one dose,then  the side effects should be gone by now and HR should return to normal. If not, call MD .
Hydration more to increase volume of fluid intake will help to increase the volume of the blood flow,thus the heart will not need to pump faster to maintain normal heart function.
God bless.

Please know that my personal opinion is not intended nor implied to be a substitute for professional medical advice. If  provided, information are for educational purposes.Consult doctor is a MUST for changing of treatment plans.

Re: Abnormal heartbeat after gem/cis

Marion and Percy, thank you for your feedback.  The heart side effect is gone this morning.

So far she experienced
- a bad headache
- heart side effect
- a very restless night with some anxiety attacks, which I think is also a side effect of dexamethasone.

But no nausea. We know that cisplatin may cause delayed nausea within 48h after chemo, so we are still watching that. DW is taking 8mg Zofran twice a day.

Just a note that our oncologist did NOT prescribe oral dexamethasone to take at home. It was given only once before chemo.

Re: Abnormal heartbeat after gem/cis

Dear Eli,
My daughter, Lauren is on Gem/Cis and 5-FU. She has been since early September. She also gets dexamethasone in her i.v. Lauren got really bad headaches when she first started chemo. We finally figured out it was the Zofran that gave her bad headaches. She now just takes compazine for nausea and it really works. Also, the nurses recommended caffeine and tylenol or caffeine and hydrocodone for headaches. That really helped as well. Lauren would get anxious at night too. She started taking an ativan before bed every night and she sleeps great. She has had no problem with her heart rate. I hope this might help. I know everyone is different and respons to medication differently. Take care and good luck.

-Pam

My beautiful daughter, Lauren Patrice, will live on in my heart forever.

My comments, suggestions, and opinions are based on my experience as a caretaker for my daughter, Lauren and from reading anything I can get my hands on about Cholangiocarcinoma. Please consult a physician for professional guidance.

6 (edited by PCL1029 Wed, 21 Dec 2011 19:11:21)

Re: Abnormal heartbeat after gem/cis

Hi,eli

Take "Excedrin migraine" as directed on the label for headache.(aspirin/acetaminophen/caffeine combination)

Take Advil 400mg-600mg and diphenhydramine 25-50mg(Benadryl) x1 dose if your wife also need help for sleep.
BTW ,most if not all the 5-HT3 receptor antagonists like Zofran will make you feel like your head is  swollen and heavy;It happened to me and what I did was as soon as I was home,I took motrin 600mg and Benadryl 50mg x1dose and go to bed right away;I woke up a few hours later and felt better.(I only took Gemzar.)
God bless.

Please know that my personal opinion is not intended nor implied to be a substitute for professional medical advice. If  provided, information are for educational purposes.Consult doctor is a MUST for changing of treatment plans.

Re: Abnormal heartbeat after gem/cis

Eli, My husband is also on the gem/cis. His worst problem is  the chills and nausea. He also takes the decadron three a day for three days after chemo,then one day for two days.He also takes compazine which is helpful. He takes Emend also for three days  from chemo on  which has been wonderful.

Re: Abnormal heartbeat after gem/cis

Eli-

I was looking at Lauren's itemized bill of her chemo drugs and cost. I looked up Palonsetron which is another name for Aloxi. This is given in the IV as a long acting nausea med. One of the side effects is irregular heartbeat. I'm not sure if your wife gets this drug, but if she does you might want to check it out.

-Pam

My beautiful daughter, Lauren Patrice, will live on in my heart forever.

My comments, suggestions, and opinions are based on my experience as a caretaker for my daughter, Lauren and from reading anything I can get my hands on about Cholangiocarcinoma. Please consult a physician for professional guidance.

Re: Abnormal heartbeat after gem/cis

Thank you everyone for your feedback!

Pam:

My wife doesn't get Palonsetron/Aloxi. She received an IV of Zofran + Dexamethason. They controlled nausea really well.

You wrote that you linked Lauren's headache to Zofran. My wife was on Zofran during her previous therapy (radiation + 5FU). She didn't have any headaches then. So we are pointing fingers elsewhere. We think it's either dexamethason or gemcitabine. Gemcitabine info sheet mentions headache as a possible side effect. They suggest taking 1-2 tablets of plain acetaminophen (Tylenol) 30 minutes before chemo. We will try that next time.

We also like the idea of tylenol + caffeine for headache. We noticed that my wife's blood pressure dropped after chemo (the nurses measured it before and after). My wife is pretty certain that low blood pressure can cause a headache, just like high blood pressure does. Caffeine is supposed to help with that.

Percy:

Hospital instructions say in large print: NO ASPIRIN DURING TREATMENT; use acetaminophen (Tylenol) for headache, fever, or occasional aches and pains. As much as I trust your medical expertise, we are not going to try "Excedrin migraine" for headache. Gotta follow hospital instructions.

Eli